Back to Ask the Diabetes Team Ask the Diabetes Team

From Los Angeles, California, USA:

I have had type 1 diabetes for nearly six years, and even though I have tried my hardest to control my glucose levels, I often have trouble. I just got back from studying in Denmark for the semester, and my sugar levels were relatively normal for the first week, but for the past week, I wake up around 5:00 am to use the restroom and feeling like I have hyperglycemia.

For the past week or so, I wake up around this hour with sugar levels around 350-420 mg/dl [19.4-23.3 mmol/L]. I am on a pump now, but in my NPH days, I did experience the dawn syndrome. I don't think my sudden out of nowhere spike in glucose level is the result of my traveling or of a rebound because I am usually within range before bed, and because this has been continuing for a week now, I have even tried to be a bit higher before bed (175 mg/dl [9.7 mmol/L]).

I am desperately trying to get off the pump for personal reasons and am afraid that with this new sudden problem, I won't be able to. Do you have any idea what it might be? What should I do?


You need to document glucose levels during the night to be sure they are not low. You also need to consider the need for more insulin early in the early morning hours if it is the dawn phenomenon. Look at the overnight numbers.Yes -- set the alarm, get up, and see where you are. I won't comment now on the insulin pump, but do figure out what is going on.


[Editor's comment: I will comment on the pump. I hope that before making a decision to discontinue it, you'll consult with a diabetes team (experienced in pump use) that can help you with whatever personal issues you are having. Usually, experienced teams can find solutions to most every problem.

While basal/bolus regimens are effective, the pump does provide greater flexibility and allows you to "fine tune" more easily. Perhaps you might consider a "pump vacation" rather than stopping it entirely. At any, rate, please consult with an experienced diabetes team as soon as possible to help you problem-solve. SS]

Original posting 21 Jul 2003
Posted to Daily Care


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:46
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.